Alert archive / California / Flash Flood Warnings in 2010
Flash Flood Warning 9, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Feb 6, 2010, 12:05 PM PST for Los Angeles County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 6, 2010, 12:05 PM PST (20:05 UTC)
- Expired
- Feb 6, 2010, 12:41 PM PST
- In force
- 36 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 52 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
072
WGUS56 KLOX 062005
FFWLOX
CAC037-062130-
/O.NEW.KLOX.FF.W.0009.100206T2005Z-100206T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1205 PM PST SAT FEB 6 2010
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE STATION BURN AREA IN CENTRAL LOS ANGELES COUNTY.
* UNTIL 130 PM PST
* AT 1157 AM PST...MEDIA AND LOCAL OFFICIALS CONTINUE TO REPORT
MUD AND DEBRIS FLOW PROBLEMS IN THE VICINITY OF THE STATION FIRE.
IN ADDITION...DOPPLER RADARS SHOW SHOWERS AND THUNDERSTORMS
MOVING OVER THE WESTERN PORTION OF THE BURN AREA. THE FLASH
FLOOD WARNING FOR MUD AND DEBRIS FLOWS HAS BEEN EXTENDED UNTIL
130 PM PST.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TUJUNGA...SUNLAND...LA CANADA...LA CRESCENTA...AND AREAS
IMMEDIATELY DOWNSTREAM OF THE STATION BURN AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO FLASH FLOODING AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS.
&&
LAT...LON 3422 11802 3426 11788 3421 11776 3413 11786
3417 11817
$$
DANIELSON
MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS CAN
BE FOUND AT HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE1 follow-up statement
730
WGUS76 KLOX 062041
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
1241 PM PST SAT FEB 6 2010
CAC037-062047-
/O.CAN.KLOX.FF.W.0009.000000T0000Z-100206T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
1241 PM PST SAT FEB 6 2010
...THE FLASH FLOOD WARNING FOR MUD AND DEBRIS FLOWS IN THE
STATION BURN AREA WILL BE REISSUED SHORTLY TO CORRECT THE
PREVIOUS WARNING...
THE THREAT FOR FLASH FLOODS AND DEBRIS FLOWS FROM THIS BURN AREA HAS
NOT DIMINISHED. REPEAT...HAS NOT DIMINISH. THE WARNING WILL BE
RE-ISSUED MOMENTARILY.
LAT...LON 3422 11802 3426 11788 3421 11776 3413 11786
3417 11817
$$
DANIELSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 11:00 AM PST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 6, 11:00 AM PST, 1 hour 5 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1100 AM PST SAT FEB 6 2010 NEW AVIATION DISCUSSION .SYNOPSIS... A STORM SYSTEM WILL BRING ADDITIONAL RAIN AND SNOW TO THE AREA THROUGH THIS EVENING WITH A SLIGHT CHANCE OF THUNDERSTORMS. FOR SUNDAY AND MONDAY...DRY AND WARMER CONDITIONS ARE EXPECTED. FOR TUESDAY THROUGH THE END OF THE WEEK...THE PATTERN WILL BECOME UNSETTLED YET AGAIN WITH SOME CHANCE OF PRECIP TUESDAY THROUGH FRIDAY. && .SHORT TERM (TODAY-MON)...MOISTURE MOVING ASHORE OVER THE SLO AND SANTA BARBARA WILL CONTINUE TO MOVE INTO MODERATELY UNSTABLE AIR MASS OVER VENTURA AND LOS ANGELES COUNTY THIS MORNING. RAINRATES WILL CONTINUE TO EXCEED USGS DEBRIS FLOW THRESHOLDS THROUGH THE REMAINDER OF THE MORNING AND VERY LIKELY CONTINUE THROUGH THE AFTERNOON. THE BULK OF THE MOISTURE OVER SLO AND SANTA BARBARA COUNTIES WILL MOVE EAST AND LIKELY EXIT LOS ANGELES COUNTY EARLY THIS EVENING. EXCERPT FROM PREVIOUS SHIFT... BY SUNDAY...THE SHOWER ACTIVITY SHOULD BE CONFINED TO THE MOUNTAINS AND INTERIOR SECTIONS OF SLO/SBA COUNTIES AS NORTHERLY FLOW SETS UP ACROSS THE AREA. THE NORTHERLY FLOW THAT DEVELOPS COULD REACH ADVISORY LEVELS ACROSS THE MOUNTAINS (ESPECIALLY THE I-5 CORRIDOR AND THE SANTA YNEZ RANGE). WITH LESS CLOUD COVER AND NORTHERLY FLOW TEMPS ON SUNDAY WILL BUMP UP A COUPLE OF DEGREES. ON MONDAY...DRY CONDITIONS WILL CONTINUE ACROSS THE AREA AS A WEAK UPPER RIDGE MOVES OVER THE AREA. WITH THE RIDGE OVERHEAD...WILL EXPECT A CONTINUED WARMING TREND ACROSS THE AREA WITH MOST COASTAL AND VALLEY AREAS IN THE LOWER TO MID 60S. .LONG TERM (TUE-FRI)...FOR EXTENDED...CONFIDENCE IS LOW THROUGH THE ENTIRE PERIOD AS MODEL SOLUTIONS ARE NOT IN GOOD AGREEMENT. FOR TUESDAY/WEDNESDAY...MODELS HAVE THE SAME GENERAL IDEA WITH AN UPPER LOW DROPPING SOUTH ACROSS CALIFORNIA. HOWEVER...SOME SOLUTIONS HAVE A LAND TRAJECTORY WHILE OTHERS KEEP THE LOW FURTHER OVER THE WATER. THIS UNCERTAINTY WILL GREATLY AFFECT THE RAINFALL POTENTIAL FOR THE AREA. GIVEN THE UNCERTAINTY...WILL KEEP CHANCE POPS FOR THE AREA ON TUESDAY...THEN SLIGHT CHANCE ON TUESDAY NIGHT...WITH ONLY NORTH-SLOPE SHOWERS ON WEDNESDAY. HOPEFULLY...FUTURE MODEL RUNS WILL HANDLE THE UPPER LOW BETTER. FOR THURSDAY/FRIDAY...MODEL DISCREPANCIES GROW EVEN LARGER. OVERALL THE PERIOD WILL BE UNSETTLED BUT EXACT TIMING AND LOCATION OF PRECIP IS STILL MUCH IN QUESTION. FOR MY FORECAST...WILL LEAN FORECAST TOWARDS THE GFS/CANADIAN SOLUTION WHICH WOULD MEAN A CHANCE OF PRECIP OVER SLO/SBA COUNTIES ON THURSDAY...THEN SOME SLIGHT PRECIP CHANCES FOR ALL AREAS ON FRIDAY. GIVEN THE MODEL UNCERTAINTIES...THIS FORECAST WILL LIKELY CHANGE FROM ONE DAY TO THE NEXT. && .AVIATION...06/1900Z. LOW CONFIDENCE IN WIND DIRECTION THIS AFTERNOON AS SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN CAUSE GUSTY SHIFTING WINDS. THE LATEST MODEL DATA INDICATES THAT THE PREDOMINATE WIND DIRECTION WILL FLUCTUATE BETWEEN SOUTH AND WEST WITH FURTHER VARIATIONS DUE TO NEARBY SHOWER AND THUNDERSTORM ACTIVITY. BETTER CONFIDENCE IN CONTINUED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...EXTENDING WELL INTO THE LATE AFTERNOON SOUTH OF POINT CONCEPTION. DUE TO THE SHOWERY NATURE OF THE PRECIPITATION...CONDITIONS CAN VARY FROM VFR TO IFR IN A SHORT PERIOD OF TIME. SIMILAR CONDITIONS WILL PERSIST SOUTH OF POINT CONCEPTION INTO THE EVENING...FOLLOWED BY IMPROVING WEATHER AFTER MIDNIGHT. KLAX AND KBUR...LOW CONFIDENCE IN WIND DIRECTION THIS AFTERNOON DUE TO THE PRESENCE OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...HOWEVER THE PREDOMINANT WIND DIRECTION AT KLAX IS NOW EXPECTED TO BE SOUTHWEST BASED ON THE LATEST MODEL DATA. THE WIND DIRECTION AT KBUR WILL CONTINUE TO BE SOUTHEAST FOR THE NEXT FEW HOURS...HOWEVER A WIND SHIFT TO SOUTHWEST IS POSSIBLE LATER THIS AFTERNOON. THE SHOWERY NATURE OF THE PRECIPITATION WILL YIELD RAPIDLY CHANGING CONDITIONS FROM VFR TO IFR. CONDITIONS WILL IMPROVE LATER TONIGHT. ...NOTE... THE ASOS EQUIPMENT AT KBUR...KVNY...KHHR...KCMA...AND KOXR HAS A SOFTWARE ERROR THAT MAY LEAD TO INCORRECT CLOUD HEIGHTS WHEN THERE ARE TWO OR MORE CLOUD LAYERS PRESENT. OBSERVATIONS AT KBUR WILL BE QUALITY CONTROLLED 24 HOURS A DAY...OBSERVATIONS AT KVNY WILL BE QUALITY CONTROLLED FROM 13Z-07Z...OBSERVATIONS AT KOXR WILL BE QUALITY CONTROLLED FROM 15Z-05Z. TAFS FOR KVNY AND KOXR WILL NOT BE AMENDED FOR CIGS DURING THE TIME THE OBSERVATIONS ARE NOT MONITORED AND THERE ARE TWO OR MORE CLOUD LAYERS PRESENT. && .LOX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING (SEE LAXWSWLOX). FLOOD WATCH (SEE LAXFFALOX). SMALL CRAFT ADVISORY (SEE LAXMWWLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...THOMPSON/30 AVIATION...SWEET SYNOPSIS...MEIER WWW.WEATHER.GOV/LOSANGELES
In the hours before
Local storm report, Feb 6, 7:18 AM PST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
718 AM PST SAT FEB 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM FLASH FLOOD 5 NW PASADENA 34.21N 118.20W
02/06/2010 LOS ANGELES CA BROADCAST MEDIA
MAJOR DEBRIS FLOW REPORTED NEAR CASTLE ROAD AT ESCALANTE
DRIVE. HOME BURIED IN MUD UP TO THE WINDOWS...WITH 2
PEOPLE TRAPPED INSIDE. NO INJURIES.
0345 AM FLASH FLOOD 5 NW PASADENA 34.21N 118.20W
02/06/2010 LOS ANGELES CA BROADCAST MEDIA
MUD AND DEBRIS FLOW REPORTED AT OCEANVIEW BLVD AND
FOOTHILL BLVD...APPROXIMATELY 2 MILES DOWN THE ROAD FROM
THE STATION BURN AREA. REPORTS OF K-RAIL AND CARS MOVED
DOWN ROAD BY DEBRIS FLOW...WITH KNEE-DEEP DEBRIS IN SOME
PLACES.
&&
MEIERThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 8:48 PM PST | Small Craft Advisory for Hazardous Seas | LOX | 24 hr | |
| Feb 6, 1:47 AM PST | Areal Flood Advisory | LOX | Los Angeles | 15 hr |
| Feb 6, 3:15 AM PST | Flash Flood Warning | LOX | Los Angeles | 9 hr |
| Feb 6, 3:33 AM PST | Special Marine Warning | LOX | 87 min | |
| Feb 6, 4:01 AM PST | Flash Flood Warning | LOX | Los Angeles | 119 min |
| Feb 6, 5:15 AM PST | Areal Flood Advisory | LOX | Los Angeles | 6 hr |
| Feb 6, 7:38 AM PST | Special Marine Warning | LOX | 52 min | |
| Feb 6, 8:55 AM PST | Flash Flood Warning | LOX | Los Angeles | 4 hr |
| Feb 6, 9:56 AM PST | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 109 min |
| Feb 6, 11:47 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 118 min |
| Feb 6, 12:44 PM PST | Flash Flood Warning | LOX | Los Angeles | 4 hr |
| Feb 6, 12:54 PM PST | Coastal Flood Statement | LOX | 50 hr | |
| Feb 6, 12:54 PM PST | High Surf Advisory | LOX | 29 hr | |
| Feb 6, 1:14 PM PST | Flash Flood Warning | LOX | Los Angeles | 3 hr |
Nearby
Flash Flood Warnings in California, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.